Home Dialysis Central

Results 1 to 9 of 9
  1. #1
    Join Date
    03-19-06
    Location
    ny
    Posts
    1

    Default help with Low BP

    My mother has been on dialysis for almost three years now, we had started PD just with in the year due to blood pressure concerns. Unfortunately her pressure has in fact gotten worse instead of better, I understand most Dialysis patients have high blood pressure however my mother has extremely low ( it has gone down to 50 over 32 before) she has been feeling increasingly worse with in the last month and a half and today passed out because of it. We have tried different medication and suggestions she is no longer restricted on her diet or fluid in take and nothing is working. Her doctors have exhausted there resources so Iím begging a search for my own. If any one has had this issues or knows some who has even possibly doctor suggestions please contact me at AJSMYREASONY@aol.com.

    Thank you

  2. #2
    Join Date
    08-17-04
    Posts
    2,126

    Default

    If your mom is no longer restricted in her diet or fluids, has she increased the amount of salt in her diet? Salt holds fluid in the cells, which can raise blood pressure.

    Low blood pressure can also be caused by vasodilation (an involuntary response that relaxes the blood vessels so blood pools to the lower body--which makes you pass out). Has this possible cause been addressed? We're not doctors--there could well be a number of other causes of low BP. Perhaps your mom's blood pressure isn't even related to her dialysis per se, but is an unrelated condition. Sometimes looking at a medical problem from a different point of view can shed some light.

    It makes sense to have her see a different internist--or to have her doctors (who know her best) consult with other specialists. Either way, it will be very important to have her full medical history on hand so what has been tried can be separated from what hasn't.

  3. #3
    Anonymous Guest

    Default

    Try having your mother drink GATORADE, if her diet is not restircted as you state. Also ask her Dr. about Sodium cloride tablets. My daughter had VERY low BP for sometime while on PD.. Gatorade helped.

  4. #4
    Anonymous Guest

    Default

    ops: sorry, I wanted to say Sodium Bicarbonate, these tablets contant a lot of sodium.

  5. #5
    Join Date
    06-25-04
    Location
    Kansas
    Posts
    1,743

    Default

    This may sound really crazy, but is it possible that she is using a dialysis solution that is taking off too much fluid? What type of PD is she on -- CAPD or CCPD? Is she using dextrose dialysate (1.5, 2.5, 4.25, other) or Icodextrin, a kind of PD solution that doesn't rely on dextrose to pull off fluid?

    How is her appetite? You say she doesn't have any diet restriction. However, is she eating enough protein? PD takes off more protein than hemodialysis and people can get malnourished more easily if they don't eat lots of protein. She can tell by looking at her albumin level or even pre-albumin level which changes faster than albumin. If the albumin level is lower than 4, she is at risk of infection and definitely needs to eat more protein. Having low albumin can affect blood pressure too.

    Does she get all her medicines from one pharmacy or is it possible that there could be a drug interaction that is affecting her blood pressure and how she feels? Do any of the medicines that she takes have a side effect of low blood pressure? Is she taking any herbs or supplements that have this side effect. You can look up drug side effects:
    http://www.nlm.nih.gov/medlineplus/druginformation.html
    Beth Witten MSW ACSW LSCSW
    Medical Education Institute, Inc.

  6. #6
    Join Date
    09-15-06
    Location
    Florida
    Posts
    11

    Default Low BP

    My husband who is on PD also has low BP. He had it when he was on hemo and still has it on PD.Often after he eats it will drop to the low 80's over 45. He never passses out when his BP gets into the low 80's, but he feels real bad. I give him a cup of bullion (salty) to drink and a cold rage for his face. He says this helps.
    His nephrologist had us not take off as much fluid....we increased his weight about 3 kilograms, but he still gets low BP. We recently started him on "midodrine" 5 HCL three times a day. This tends to increase his pressure but it only lasts for about 4 hours. .

  7. #7
    Join Date
    06-25-04
    Location
    Kansas
    Posts
    1,743

    Default

    If your husband has low blood pressure after eating a meal, it may be that he has something called "post-prandial hypotension." You could measure his blood pressure before and after eating to see what the change is and report that to his doctor. Here's information on it and how to deal with it.
    http://www.merck.com/mmhe/sec03/ch023/ch023d.html

    This article mentions an injectible drug called octreotide that might help. Before taking that, I'd ask the doctor or pharmacist or read about it on MedlinePlus as it can have a number of unpleasant side effects.
    http://www.nlm.nih.gov/medlineplus/d...r/a693049.html
    Beth Witten MSW ACSW LSCSW
    Medical Education Institute, Inc.

  8. #8
    Join Date
    09-15-06
    Location
    Florida
    Posts
    11

    Default

    Thanks Beth. The article you referred me to mentioned mutiple system atrophy. My husband is showing some of these symptoms along with the low BP after eating.

  9. #9
    Join Date
    06-25-04
    Location
    Kansas
    Posts
    1,743

    Default

    I wouldn't assume anything, but would show the article to your husband's doctor, describe his symptoms (he's a man -- he may not have told his doctor or his dialysis nurse his symptoms) and ask if this could explain it and what, if anything, can be done to help his blood pressure. Depending on how low his blood pressure is, it can produce unpleasant and even debilitating symptoms by itself.
    Beth Witten MSW ACSW LSCSW
    Medical Education Institute, Inc.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •